Alert archive / Arizona / Flash Flood Warnings in 2023

Flash Flood Warning 9, NWS Las Vegas, NV

March 15, 2023Mohave County, Arizona; San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Mar 15, 2023, 6:20 PM MST for Mohave County, Arizona; San Bernardino County, California. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 15, 2023, 6:20 PM MST (01:20 UTC)
Expired
Mar 15, 2023, 9:30 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Mohave County, AZ, San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 117 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 15, 6:36 PM MSTFLASH FLOOD2 Nnw Topock, AZCOUNTY ROUTE 1 CLOSED FROM MILE MARKER 1 TO MILE MARKER 5 DUE TO FLOODING. ROAD WAS REOPENED AT 0225.
Mar 15, 7:05 PM MSTFLASH FLOOD3 Ne Wikieup, AZPUMP STATION ROAD IS CLOSED FROM US 93 TO BACK ROAD DUE TO FLOODING.
Mar 15, 7:23 PM MSTFLASH FLOOD9 S Needles, CAHIGHWAY 95 IS COMPLETELY WASHED OUT. HARD CLOSURE STARTING AT INTERSTATE 40.
Mar 15, 7:30 PM MSTFLASH FLOOD1 Sse Topock, AZPHOTOS SHOWED FLOOD DEBRIS, STUCK VEHICLE, AND ERODED ROADWAY ON OATMAN HIGHWAY AT WARM SPRINGS WASH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 1.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2023-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2023-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1601 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

028 
WGUS55 KVEF 160120
FFWVEF
AZC015-CAC071-160430-
/O.NEW.KVEF.FF.W.0009.230316T0120Z-230316T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
620 PM PDT Wed Mar 15 2023

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southwestern Mohave County in northwestern Arizona...
  San Bernardino County in southern California...

* Until 930 PM MST /930 PM PDT/.

* At 620 PM MST /620 PM PDT/, Doppler radar and automated rain 
  gauges indicated thunderstorms producing heavy rain across the 
  warned area. Between 0.75 and 1.5 inches of rain have fallen. 
  Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Yucca, Wikieup, Topock and Needles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3481 11454 3488 11422 3496 11419 3497 11358
      3481 11356 3468 11357 3466 11462 3475 11465
      3476 11463

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Planz
1 follow-up statement
284 
WGUS75 KVEF 160429
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
929 PM PDT Wed Mar 15 2023

AZC015-CAC071-160439-
/O.EXP.KVEF.FF.W.0009.000000T0000Z-230316T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-San Bernardino CA-
929 PM MST Wed Mar 15 2023 /929 PM PDT Wed Mar 15 2023/

...FLASH FLOOD WARNING WILL EXPIRE AT 930 PM MST/930 PM PDT/ THIS 
EVENING FOR SOUTHWESTERN MOHAVE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 400 PM MST Thursday/400 PM PDT 
Thursday for portions of northwest Arizona and Nevada.

LAT...LON 3481 11454 3488 11422 3496 11419 3497 11358
      3481 11356 3468 11357 3466 11462 3475 11465
      3476 11463

$$

Planz

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Mar 15, 1:29 PM MST, 4 hours 51 minutes earlier.

Area forecast discussion, Mar 15, 1:29 PM MST, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
129 PM PDT Wed Mar 15 2023

.SYNOPSIS...Storms are expected through early tonight becomes,
with thunderstorms producing hail, gusty winds and heavy rain. Dry
weather will follow the rest of the week but additional Pacific
moisture will provide chances for unsettled weather late in the
weekend. &&

.SHORT TERM...Through Thursday night.

Any lingering showers and thunderstorms will diminish through the
first part of the night as instability decreases. Scattered
precipitation wont just shut off at sunset though like we sometimes
see in convective situations as mid to upper level forcing will
continue to hold together precipitation chances, mainly in Mohave
County. Expecting precipitation to wind down slowly through the
night, with highest rusk for impacts through about 11pm. Flooding
and small hail will be the main concerns through the early
overnight. By early Thursday morning, the shortwave will move east
and weak anticyclonic flow will move in behind it. With it, drier
mid level air is also expected. This all will bring precipitation to
an end.

Thursday will be a quiet weather day. Precipitation is not expected
other than a very low chance for isolated showers in eastern Mohave
County in the afternoon due to upslope flow and residual weak low
level moisture. Temperatures will cool off about 5 degrees compared
to today as cooler air filters in behind the exiting system, which
will put most locations about 8-10 degrees below normal for this
time of the year. Northerly breezes are expected tonight and
Thursday morning before winds diminish Thursday afternoon with the
slacking pressure gradient, however impacts will be limited as gusts
of 25 to 35 MPH will be short lived.

.LONG TERM...Friday through Tuesday.

A more zonal pattern sets up as we head into the weekend. During
this time, ensemble guidance depicts several subtle shortwaves
passing through, with anomalous moisture (up to 150% of normal) in
tow. This may be enough to produce light precipitation, mostly tied
to upslope flow given the marginal forcing. The latest NBM give the
area less than a 20% chance of precipitation Friday night as the
first wave moves through. PoPs increase again Sunday afternoon, with
the NBM giving Lincoln and Mohave Counties, as well as the Sierra
and Spring Mountains, a 30-60% of precipitation. Snow levels for
both these possible events are forecast to be between 5500-6500'.
Other than the precipitation chances, the weekend looks rather
pleasant with temperatures a few degrees below normal and light
winds.

Early next week, PoPs become more widespread as another potential
atmospheric river looms in the Pacific. The exact timing, location,
and trajectory of this AR is still uncertain, as the GEFS favors
landfall in central/southern California while landfall in the Euro
ensemble is along the US-Mexico border. Despite details being rather
fuzzy, confidence is quite high in cool and wet conditions
continuing through next week. The CPC 6-10 day outlook gives our CWA
a 70+% probability of above-normal precipitation. It's the winter
that just won't quit.
&&

.AVIATION...For Harry Reid...Scattered showers and isolated
thunderstorms will develop this afternoon, with the greatest chances
over the mountains. The best chances for storms near the terminal
should be between 00Z and 04Z, and any storm could drop ceilings to
3000 to 4000 feet and bring erratic, gusty winds and small hail.
South to southwest winds are expected through the day, occasionally
gusting as high as 25 knots, before shifting to the northwest
tonight. Northerly winds gusting 15 to 20 knots are expected
Thursday, especially in the morning, with quiet weather likely on
Friday.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered showers and isolated thunderstorms are
expected this afternoon and evening, primarily southeast of a line
from Rachel to Independence to Barstow. The main threats with
thunderstorms will be erratic, gusty winds, small hail, and low
ceilings with terrain obscuration. Dry weather and breezy northerly
winds are expected Thursday, with the strongest gusts of around 30
knots in the Colorado River Valley. Quieter weather is expected
Friday.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Nickerson
LONG TERM...Woods
AVIATION...Morgan

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 5:15 PM MSTTornado WarningVEFMohave30 min
Mar 15, 5:43 PM MSTSevere Thunderstorm WarningVEFMohave47 min
Mar 15, 7:42 PM MSTAreal Flood AdvisoryVEFMohave2 hr
Mar 16, 12:30 AM MSTAreal Flood WarningVEFMohave12 hr
Mar 15, 6:34 PM MSTFlash Flood Warning Considerable damage threatVEFInyo3 hr

Nearby

Flash Flood Warnings in Arizona, 2023Flash Flood Warnings in California, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.